Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 34, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Sep 5, 2013, 7:31 PM MDT for 4 counties in Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2013, 7:31 PM MDT (01:31 UTC)
- Expired
- Sep 5, 2013, 8:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 134 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 7:05 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
706
WUUS55 KMSO 060131
SVRMSO
MTC023-039-077-093-060215-
/O.NEW.KMSO.SV.W.0034.130906T0131Z-130906T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
731 PM MDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
NORTHWESTERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
SOUTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
SOUTHERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 815 PM MDT.
* AT 726 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF WEST
VALLEY...OR ABOUT 14 MILES SOUTHWEST OF ANACONDA...AND WAS MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...ANACONDA...CRACKERVILLE...DEER
LODGE...FISHTRAP...GALEN...GEORGETOWN...GREGSON HOT SPRINGS...LOST
CREEK...OPPORTUNITY...PRINCETON...RACETRACK...WARM SPRINGS AND WEST
VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY
MORNING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4633 11245 4632 11254 4630 11256 4619 11257
4618 11252 4613 11251 4584 11307 4588 11312
4586 11322 4595 11346 4662 11310 4635 11244
TIME...MOT...LOC 0131Z 209DEG 37KT 4603 11312
$$
DICKERSON2 follow-up statements
166
WWUS55 KMSO 060151
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT THU SEP 5 2013
MTC023-039-077-093-060215-
/O.CON.KMSO.SV.W.0034.000000T0000Z-130906T0215Z/
DEER LODGE MT-SILVER BOW MT-POWELL MT-GRANITE MT-
751 PM MDT THU SEP 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EASTERN GRANITE...SOUTHERN POWELL...NORTHERN SILVER BOW AND
NORTHEASTERN DEER LODGE COUNTIES...
* AT 749 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOST
CREEK...OR ABOUT NEAR ANACONDA...AND WAS MOVING NORTHEAST AT 45
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY
MORNING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4633 11245 4632 11254 4630 11256 4619 11257
4618 11252 4613 11251 4600 11287 4604 11298
4610 11306 4612 11325 4662 11310 4635 11244
TIME...MOT...LOC 0151Z 209DEG 37KT 4621 11298
$$
DICKERSON268
WWUS55 KMSO 060211
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
811 PM MDT THU SEP 5 2013
MTC023-039-077-093-060220-
/O.EXP.KMSO.SV.W.0034.000000T0000Z-130906T0215Z/
DEER LODGE MT-SILVER BOW MT-POWELL MT-GRANITE MT-
811 PM MDT THU SEP 5 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANITE...SOUTHERN
POWELL...NORTHERN SILVER BOW AND NORTHEASTERN DEER LODGE COUNTIES
EXPIRES AT 815 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL IDAHO. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR EAST
CENTRAL IDAHO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 200 AM MDT FRIDAY MORNING FOR NORTHWESTERN MONTANA.
LAT...LON 4633 11245 4632 11254 4630 11256 4619 11257
4618 11252 4613 11251 4600 11287 4604 11298
4610 11306 4612 11325 4662 11310 4635 11244
TIME...MOT...LOC 0210Z 209DEG 37KT 4638 11284
$$
DICKERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:14 PM MDT, 4 hours 17 minutes earlier.
Area forecast discussion, Sep 5, 3:14 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Missoula MT 314 PM MDT Thu Sep 5 2013 .DISCUSSION... Showers and thunderstorms will move across the Northern Rockies from time to time tonight through Friday. Considering that a lower pressure circulation off the Pacific Northwest coast continues to slowly drift eastward toward the region, severe thunderstorms will begin to be a concern. Damaging winds are possible with storms that develop this afternoon and evening over Idaho and Clearwater counties in Idaho, particularly the Highway 95 corridor from Riggins to Grangeville and vicinity. A high atmospheric moisture content over the region will increase the precipitation potential for each storm that develops. In anticipation of heavy rain potential, a flash flood watch continues for portions of western Montana and north central Idaho, including old wildfire burn scars, through this evening. The severe weather and heavy rain potential will continue through Friday, however the details on where flooding and/or severe weather will be concentrated remains to be seen. During this weekend, showers and thunderstorms will continue to be present, however the focus of activity will be over west central and northwest Montana. The closed low pressure circulation will slowly migrate north and east, eventually clearing the Northern Rockies. Cool temperatures will be evident as the low pressure moves overhead, particularly over the higher terrain. Monday through Thursday, high pressure will develop over the Northern Rockies, bringing dry and warm conditions back to the region. Daytime temperatures may warm back to the low 90s by Wednesday. && .AVIATION... Showers and thunderstorms will be present near Northern Rockies airfields from time to time during the next 24 hours. These showers and storms will be capable of producing brief wind gusts and heavy rain. Heavy rain will temporarily reduce visibility, lower ceilings, and obscure terrain. It is difficult to time specific cells, however most instances of deteriorated conditions will last no longer than 1-2 hours. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Sep 5, 5:34 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
534 PM MDT THU SEP 5 2013
IDZ009-010-060015-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
534 PM MDT THU SEP 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 615
PM MDT...
AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF SALMON...MOVING NORTH AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPRING CREEK IN THE
MUSTANG BURN...HWY 93 4TH OF JULY CREEK AND KRILEY GULCH...NORTH
FORK...INDIAN CREEK IN THE MUSTANG BURN...GIBBONSVILLE...CARMEN AND
SHOUP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO.
&&
LAT...LON 4520 11440 4554 11425 4556 11414 4563 11408
4565 11402 4557 11380 4553 11382 4552 11376
4548 11375 4545 11377 4537 11372 4505 11407
TIME...MOT...LOC 2334Z 200DEG 25KT 4526 11417Special weather statement, Sep 5, 6:06 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 606 PM MDT THU SEP 5 2013 IDZ006>008-060045- LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS- 506 PM PDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 545 PM PDT... AT 502 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS IN SOUTHWEST IDAHO COUNTY MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GRANGEVILLE... OROGRANDE...GOLDEN...FALL CREEK...HARPSTER...ELK CITY AND NEWSOME. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4598 11620 4607 11512 4525 11535 4523 11625 TIME...MOT...LOC 0005Z 204DEG 24KT 4567 11561
Special weather statement, Sep 5, 6:14 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
614 PM MDT THU SEP 5 2013
MTZ005-006-060100-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
614 PM MDT THU SEP 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 700 PM MDT...
AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS IN SOUTHERN RAVALLI COUNTY...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS
INCLUDE...HAMILTON...CONNER...EAST FORK ROAD NEAR
SULA...DARBY...SULA...COMO...CHARLOS HEIGHTS AND GRANTSDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4598 11359 4564 11411 4585 11446 4586 11445
4585 11441 4590 11439 4594 11443 4597 11441
4600 11449 4602 11448 4604 11450 4633 11421
TIME...MOT...LOC 0013Z 207DEG 23KT 4577 11416Local storm report, Sep 5, 6:24 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
624 PM MDT THU SEP 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST 6 SE NORTH FORK 45.36N 113.90W
09/05/2013 M69 MPH LEMHI ID MESONET
KRILEY CREEK RAWS AT 5200FT
&&
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:14 PM MDT | Special Weather Statement | MSO | Ravalli | 46 min |
| Sep 5, 7:51 PM MDT | Areal Flood Advisory | MSO | Deer Lodge, Granite | 114 min |
| Sep 5, 8:14 PM MDT | Special Weather Statement | MSO | Powell | 46 min |
| Sep 5, 9:28 PM MDT | Areal Flood Advisory | MSO | Mineral | 2 hr |
| Sep 5, 10:20 PM MDT | Special Weather Statement | MSO | Lake | 40 min |
| Sep 5, 10:37 PM MDT | Special Weather Statement | MSO | Sanders | 38 min |
| Sep 6, 2:18 PM MDT | Special Weather Statement | MSO | Powell | 42 min |
| Sep 6, 2:35 PM MDT | Special Weather Statement | MSO | Powell | 40 min |
| Sep 6, 2:48 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 57 min |
| Sep 6, 3:08 PM MDT | Special Weather Statement | MSO | Flathead | 67 min |
| Sep 6, 3:17 PM MDT | Areal Flood Advisory | MSO | Flathead | 118 min |
| Sep 6, 5:32 PM MDT | Special Weather Statement | MSO | Jefferson | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.